antidepressant treatment in epilepsy

FREE subscriptions for doctors and students... click here
You have 3 more open access pages.

Antidepressant Treatment in Epilepsy

A review has given guidance regarding the use of antidepressants in epilepsy. This is summarised below. For full guidance then more information is available here

Selective Serotonin Inhibitors (SSRIs)

Preferred options, in no order preference (listed alphabetically here), are (1):

  • citalopram
  • escitalopram
  • fluoxetine
  • sertraline

Scottish Intercollegiate Guidelines network (SIGN) suggest that SSRIs appear to be safe to use in people with epilepsy and depression.

Other antidepressants

Other 'low to moderate risk' antidepressants, in no order of preference for use in epilepsy, are as below (1):   

  • selective and noradrenaline reuptake inhibitors
    • duloxetine is preferred over venlafaxine
  • mirtazapine
  • reboxetine
  • vortioxetine
  • agomelatine
  • doxepin  
    • preferred option of the tricyclic antidepressant group
  • monoamine oxidase inhibitors (moclobemide preferred over phenelzine, isocarboxazid and trancylcypromine, which are seldom used in practice due to the risk of interactions with food and drink)

High risk antidepressants to avoid in epilepsy

  • tricyclic antidepressants (particularly amitriptyline and clomipramine)
    • should be avoided as they lower the seizure threshold and are deemed the most pro-convulsive

Other considerations when making a choice

Drug interactions

  • drug interactions between current antiepileptic drugs (AEDs) and the chosen antidepressant prior to initiation should be checked
    • use drug interaction resources such as The BNF Interaction checker to do this.
    • this is mandatory because complex drug interactions can occur; for example:
      • concomitant antidepressant treatment can increase AED blood levels, affecting drugs with a narrow therapeutic range (e.g. carbamazepine, phenytoin, valproate)
      • concomitant AED medication can lower antidepressant blood levels, possibly leading to treatment failure
Avoid using multiple antidepressants
  • seizure risk increases with multiple concurrent antidepressants

Seeking neurological advice - the review suggests that specialist advice should be consider when

  • the patient's AED has adverse psychiatric side-effects associated with depression (e.g. levetiracetam, phenytoin, phenobarbitone, primidone, topiramate, and vigabatrin), or,
  • the patient might benefit from an AED with mood stabilising properties (e.g. carbamazepine, gabapentin, lamotrigine, oxcarbazepine, valproate)

"However, many primary care clinicians would seek expert advice when contemplating commencing an antidepressant if a patient is on an AED. This seems reasonable and prudent. "(2)

Initiating the antidepressant
  • Initiate the chosen antidepressant at a low dose and increase gradually until a standard therapeutic dose is achieved. Review regularly thereafter as per NICE guidance
Use the lowest therapeutic dose possible

Monitoring epilepsy and AEDs:

Monitor seizure frequency

  • baseline seizure frequency must be recorded
  • seizure diary - shared management should include requesting the patient to keep a record of seizure frequency
If seizures occur or seizure incidence increases
  • seek specialist (neurologist advice)
  • other suggestions are (1)
    • consider checking sodium levels for hyponatraemia. Antidepressants (often SSRIs) can cause hyponatraemia and seizures may occur where this is severe
    • consider switching the antidepressant
Monitoring blood levels of AEDs
  • for AEDs with narrow therapeutic range (e.g. carbamazepine, phenytoin)
    • consider blood monitoring, particularly if there are concerns of potential toxicity (e.g. the risk of an interaction with a newly started antidepressant).
  • seek neurologist advice if dosage adjustment of the AED may be required

Reference:

Last edited 05/2021 and last reviewed 05/2021

Links: